Pseudomembranous (SOO-doe-mem-bruh-nus) colitis, also called antibiotic-associated colitis or C. difficile colitis, is inflammation of the colon associated with an overgrowth of the bacterium Clostridium difficile (C. diff). This overgrowth of C. difficile is most often related to recent antibiotic use.
Signs and symptoms of pseudomembranous colitis may include:
Symptoms of pseudomembranous colitis can begin as soon as one to two days after you start taking an antibiotic, or as long as several weeks after you finish taking the antibiotic.
If you are currently taking or have recently taken antibiotics and you develop diarrhea, contact your doctor, even if the diarrhea is relatively mild. Also, see your doctor any time you have severe diarrhea, with fever, painful abdominal cramps, or blood or pus in your stool.
Usually, your body keeps the many bacteria in your colon in a naturally healthy balance. However, antibiotics and other medications can upset this balance. Pseudomembranous colitis occurs when certain bacteria â usually C. difficile â rapidly outgrow other bacteria that normally keep them in check. Certain toxins produced by C. difficile, which are usually present in only tiny amounts, rise to levels high enough to damage the colon.
While almost any antibiotic can cause pseudomembranous colitis, some antibiotics are more likely to cause pseudomembranous colitis than others:
Other medications besides antibiotics can sometimes cause pseudomembranous colitis. Chemotherapy drugs that are used to treat cancer may disrupt the normal balance of bacteria in the colon.
Certain diseases that affect the colon, such as ulcerative colitis or Crohn's disease, may also predispose people to pseudomembranous colitis.
C. difficile spores are resistant to many common disinfectants and can be transmitted from the hands of health care professionals to patients. Increasingly, C. difficile has been reported in people with no known risk factors, including people with no recent health care contact or use of antibiotics. This is called community-acquired C. difficile.
Tests and procedures used to diagnose pseudomembranous colitis and to search for complications include:
Treatment of pseudomembranous colitis is usually successful. However, even with prompt diagnosis and treatment, pseudomembranous colitis can be life-threatening. Possible complications include:
In addition, pseudomembranous colitis may sometimes return, days or even weeks after apparently successful treatment.
Some research suggests that concentrated supplements of good bacteria and yeasts (probiotics) can help prevent C. difficile infection, but more studies are needed for their use in treating recurrences. They are safe to use and available in capsule or liquid form without a prescription.
To cope with the diarrhea and dehydration that can occur with pseudomembranous colitis, try to:
Factors that may increase your risk of pseudomembranous colitis include: